Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 23, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 15, 1997, 2:51 AM CDT for Shackelford County, Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 2:51 AM CDT (07:51 UTC)
- Expired
- May 15, 1997, 4:10 AM CDT
- In force
- 79 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Shackelford County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 150751 RRA TORSJT TXC417-150910- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 251 AM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 410 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SHACKELFORD COUNTY AT 250 AM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING TORNADO 11 MILES NORTHWEST OF ALBANY MOVING EAST AT 15 MPH. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR SHACKELFORD COUNTY UNTIL 530 AM CDT. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A( SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING. 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 1:52 AM CDT, 59 minutes earlier.
Area forecast discussion, May 15, 1:52 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 152 AM CDT THU MAY 15 1997 A VERY ACTIVE MORNING IS TAKING PLACE OVER WEST CENTRAL TEXAS AS ABILENE HAS BEEN PELTED WITH GOLF BALL HAIL AND A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ENTERING THE WESTERN CONCHO VALLEY. ALL OF OUR COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 7 AM. AFTER THESE STORMS END THERE SHOULD BE SOME LEFTOVER BOUNDARIES THAT COULD BE FOCUS AREAS FOR MORE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. ALTHOUGH THE SEVERE RISK FROM SPC ONLY CLIPS OUR WESTERNMOST COUNTIES WE COULD GET ISOLATED SEVERE WEATHER AGAIN OVER THE WESTERN TWO THIRDS OF OUR REGION IF WE GET ENOUGH HEATING. TEMPERATURES WILL BE HELD DOWN A FEW DEGREES TODAY DUE TO HIGH DEW POINTS AND LIGHT EASTERLY FLOW...AND SCATTERED TO BROKEN MID TO HIGH LEVEL MOISTURE. I WILL SPLIT GUIDANCE NUMBERS FOR HIGHS AND GO FOR HIGHER END OF GUIDANCE FOR PRECIPITATION CHANCES MAINLY DUE TO LEFTOVER MORNING CONVECTION. UNLIKE THIS MORNING...EARLY FRIDAY MORNING SHOULD BE MUCH QUIETER AS THE LOW LEVEL FLOW IS EXPECTED TO BE MUCH WEAKER AND THE UPPER AND MID LEVELS DRY OUT SIGNIFICANTLY. LOW CLOUDS ARE LIKELY...HOWEVER... AS THE ETA KEEPS PLENTY OF LOW LEVEL MOISTURE THROUGH 12Z FRIDAY. THESE LOW CLOUDS WILL KEEP TEMPERATURES ABOVE GUIDANCE TONIGHT. ABI 080/060 52 JCT 083/060 32 SJT 081/062 52 10
In the hours before
Special weather statement, May 14, 9:20 PM CDT, 5 hours 31 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 920 PM CDT WED MAY 14 1997 ...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU HAS BEEN CANCELLED... AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 58 min |
| May 15, 12:04 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 61 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 61 min |
| May 15, 1:01 AM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 64 min |
| May 15, 1:05 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 60 min |
| May 15, 1:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones | 50 min |
| May 15, 1:47 AM CDT | Tornado Warning | SJT | Coke | 78 min |
| May 15, 1:55 AM CDT | Flash Flood Warning | SJT | Taylor | 2 hr |
| May 15, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 67 min |
| May 15, 2:06 AM CDT | Tornado Warning | SJT | Jones | 64 min |
| May 15, 2:32 AM CDT | Tornado Warning | SJT | Runnels | 63 min |
| May 15, 2:37 AM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 3 hr |
| May 15, 2:42 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| May 15, 3:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 47 min |
| May 15, 4:13 AM CDT | Flash Flood Warning | SJT | Tom Green | 2 hr |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 65 min |
| May 15, 3:01 PM CDT | Tornado Warning | SJT | Schleicher | 59 min |
| May 15, 3:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 15, 4:02 PM CDT | Tornado Warning | SJT | Schleicher | 93 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.